Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 30, NWS Charleston, SC

September 3, 1998Colleton County, South Carolina

NWS Charleston, SC issued this tornado warning at Sep 3, 1998, 1:21 PM EDT for Colleton County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 1998, 1:21 PM EDT (17:21 UTC)
Expired
Sep 3, 1998, 2:10 PM EDT
In force
49 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 1:28 PM EDTTornado F1Green Pond, SCTornado took a roof off a barn and snapped off or uprooted several trees on a private plantation.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 9:45 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WFUS1 KCHS 031720 RRA
TORCHS
SCC029-031810-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
121 PM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  COLLETON COUNTY IN SOUTH CAROLINA

* UNTIL 210 PM EDT

* AT 118PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO ALONG THE COMBOHEE RIVER ABOUT 10 MILES SOUTH OF ROUTE 17.

  . MOVING NORTH AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GREEN POND AREA AROUND 130 PM
  NEAR COTTAGEVILLE AROUND 145 PM

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

SLB/DG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 9:45 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 3, 9:45 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
945 AM EDT THU SEP 03 1998

REMNANTS OF EARL CONTINUES TO TRACK NEWD TOWARD SE GEORGIA
AND S COASTAL SC. WILL CONTINUE TO EXTRAPOLATE EARLS REMNANTS
AS MID SHIFT DID. BASED ON CURRENT SATELLITE...LOOKS LIKE
EARL MAY BE MOVING A LITTLE MORE EAST AND A LITTLE
FASTER THAN NHC/S TRACK. WE PROBABLY WILL NOT EXPERIENCE
ANY SERIOUS FLOODING DOWN HERE WITH THE HIGH FFG.

CWF...WINDS ARE BECOMING SE AND SEAS ARE SLOWLY INCRSG.
LITTLE CHG ANTICIPATED.

JH

In the hours before

Local storm report, Sep 3, 9:01 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
901 AM EDT THU SEP 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    HINESVILLE                GA   WIND DAMAGE
09/03/98   LIBERTY                        POWERLINES DOWN.

0630 AM    SAVANNAH                  GA   WIND DAMAGE
09/03/98   CHATHAM                        LIMBS AND POWERLINES DOWN.

0645 AM    RIDGELAND                 SC   WIND DAMAGE
09/03/98   JASPER                         CAR BLOWN OFF THE ROAD.

0650 AM    3E BEAUFORT               SC   WIND DAMAGE
09/03/98   BEAUFORT                       TREES DOWN ON ST HELENA
                                          ISLAND

0838 AM    BEAUFORT                  SC   TORNADO
09/03/98   BEAUFORT                       TORNADO SPOTTED BY
                                          EMERGENCY MANAGER.
                                          TRA>ILERS DESTROYED
                                          HOUSE MOVED OFF FOUNDATION
                                          3 MISSING.

HARRISON

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:33 AM EDTSevere Thunderstorm WarningCHSJasper47 min
Sep 3, 6:33 AM EDTSevere Thunderstorm WarningCHSBeaufort47 min
Sep 3, 8:16 AM EDTTornado WarningCHSBeaufort49 min
Sep 3, 8:40 AM EDTTornado WarningCHSColleton30 min
Sep 3, 10:28 AM EDTSevere Thunderstorm WarningCHSCharleston47 min
Sep 3, 11:33 AM EDTSevere Thunderstorm WarningCHSJasper32 min
Sep 3, 12:04 PM EDTSevere Thunderstorm WarningCHSHampton36 min
Sep 3, 1:05 PM EDTSevere Thunderstorm WarningCHSBerkeley50 min
Sep 3, 1:09 PM EDTTornado WarningCHSBerkeley46 min
Sep 3, 1:49 PM EDTTornado WarningCHSDorchester46 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.